Hail, Franklin
- When
- June 14, 6:00 AM CST
- Where
- Franklin County, Geneva
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.683, -93.133
A quasi-stationary boundary extended from central South Dakota across extreme southern Minnesota. The flow pattern was weak, however there was some theta-e advection taking place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A quasi-stationary boundary extended from central South Dakota across extreme southern Minnesota. The flow pattern was weak, however there was some theta-e advection taking place. Thunderstorms erupted along the frontal boundary aloft from central South Dakota, southeast into northeast Iowa. Instability was limited with only about 500-1000 J/kg of CAPE. The shear in the 0-3 km layer was in the 35 to 45 kt range however, aiding in the development of the elevated storms. Limited instability was in place with lifted indices in the zero to -3 C. range. As a result, hail was the mode of severe weather with these storms. The freezing level was around 14,000 feet, however with the timing of the storms being around sunrise there was less melting of the hail than would otherwise be expected. Most of the storms produced pea size hail, however a few dropped penny to nickel size hail in a swath extending across Franklin, Hardin, and Grundy County. Additional thunderstorms continued to develop along the edge of the mid level cap. One storm dropped nickel size hail in the town of Northwood in Worth County. The hail reportedly covered the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 2:34 AM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 AM CDT WED JUN 14 2006 .DISCUSSION... A WEAK FRONTAL BOUNDARY REMAINS STALLED NEAR THE IA/MN BORDER THIS MORNING. CONVECTION HAS BEEN FIRING THE PAST SEVERAL HOURS ACROSS MN AND THE DAKOTAS ALONG A BAND OF MOISTURE CONVERGENCE ALG 305K ISENT SFC AND IS BEING ENHANCED BY AN APPROACHING SHORTWAVE AND GOOD JET STRUCTURE WITH THE RIGHT ENTRANCE REGION OF THE UPPER JET PROMOTING UPPER LEVEL DIVERGENCE. EXPECT THE ACTIVITY TO GRADUALLY SLIDE SOUTH INTO NORTHERN IOWA THIS MORNING THEN BECOME MORE SCATTERED OVER THE NORTHEAST THIS AFTERNOON. EXPECT HIGHS TODAY TO BE NEAR TO SLIGHTLY WARMER THAN YESTERDAY WITH THE EXCEPTION ACROSS THE NORTHEAST WHERE CLOUD COVER MAY HOLD TEMPS DOWN A FEW DEGREES. STRONG THETA-E ADVECTION COMMENCES OVER THE NORTHWESTERN FORECAST AREA LATE TONIGHT AND THIS COMBINED WITH THE LOW LEVEL JET LEANING INTO THIS REGION BY THURSDAY MORNING WILL LEAD TO CHANCES FOR A FEW ELEVATED THUNDERSTORMS...WHICH WILL BE ROOTED AT OR ABOVE 600 MB. SOME OF THIS ACTIVITY WILL PASS ACROSS THE NORTH ON THURSDAY MORNING. ANOTHER CONCERN ON THURSDAY IS TEMPERATURES. THE POTENTIAL FOR A THERMODYNAMICALLY DRIVEN BROKEN MID CLOUD DECK IS HIGH AND WILL HAVE AN IMPACT ON TEMPERATURES. FOR THIS REASON HAVE LEANED TOWARD THE COOLEST FWC MOS GUIDANCE WITH THE EXCEPTION FOR THE FAR WEST WHERE EXPECT THE MOST SUNSHINE DURING THE AFTERNOON. A STRONG CAP MOVES OVER MUCH OF IOWA BY LATE THURSDAY WITH +13C TO +15C 700 MB TEMPERATURES ARRIVING AND WILL THEREFORE WILL INHIBIT CONVECTION FOR MUCH OF THE AREA. FRIDAY STILL ON TARGET TO BE THE WARMEST DAY OF THE WEEK WITH A GOOD SOUTHWEST FLOW DEVELOPING OF APPROACHING FRONTAL BOUNDARY. THIS LOW LEVEL FLOW ALONG WITH 850 MB TEMPS OF +20C SHOULD TRANSLATE IN TEMPERATURES AROUND 90 MOST LOCATIONS...A LITTLE COOLER OVER THE FAR WEST WITH A FEW MORE CLOUDS TO CONTEND WITH. MID RANGE MODELS TONIGHT ARE MORE AGGRESSIVE THEN PREVIOUS RUNS WITH THE APPROACHING BOUNDARY AND EASTWARD PROGRESSION OF THE UPPER LEVEL RIDGE. THE CAP BEGINS TO ERODE OVER THE WEST LATE IN THE DAY WITH 700 MB TEMPS FALLING INTO THE +8C TO +10C RANGE. HAVE LEANED WITH A GFS/PARALLEL NAM SOLUTION WITH CONVECTION DEVELOPING LATE FRIDAY AFTERNOON OVER WESTERN IOWA. ACTIVITY WILL CONTINUE FRIDAY NIGHT. TRAINING OF STORMS ALONG THE BOUNDARY MAY BECOME A CONCERN. CORFIDI VECTORS BECOME ALMOST NON EXISTENT AND THE 850-300MB MEAN WIND IS PARALLEL TO THE BOUNDARY. CONVECTIVE CHANCES ON SATURDAY MAY NEED TO BE INCREASED WITH FUTURE PACKAGES BUT FOR NOW HAVE FOLLOWED COLLABORATION WITH OTHER OFFICES WITH ONLY 20 POPS DUE TO OVERALL UNCERTAINTY. NO CHANGES BEYOND SATURDAY. .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 AM CDT WED JUN 14 2006 IAZ004>007-015>017-024>028-036>039-049-050-062-151015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-MARSHALL-TAMA-POWESHIEK- 510 AM CDT WED JUN 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW STORMS MAY PRODUCE SMALL HAIL HOWEVER NO SEVERE STORMS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER ON FRIDAY. THE GREATEST THREAT WILL BE WEST OF INTERSTATE 35 LATE FRIDAY AFTERNOON AND EVENING. THERE IS ALSO A THREAT FOR HEAVY RAINFALL WEST OF INTERSTATE 35 FRIDAY NIGHT WITH THE POTENTIAL FOR NUMEROUS SLOW MOVING STORMS AFFECTING THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND FRIDAY NIGHT. IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-151015- POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 510 AM CDT WED JUN 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT A FEW NON SEVERE STORMS ARE POSSIBLE NORTH OF HIGHWAY 30 ON THURSDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER ON FRIDAY. THE GREATEST THREAT WILL BE WEST OF INTERSTATE 35 LATE FRIDAY AFTERNOON AND EVENING. THERE IS ALSO A THREAT FOR HEAVY RAINFALL WEST OF INTERSTATE 35 FRIDAY NIGHT WITH THE POTENTIAL FOR NUMEROUS SLOW MOVING STORMS AFFECTING THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND FRIDAY NIGHT. DONAVON
The Des Moines radar (KDMX), 116 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5511053, 5511054, 5511055, 5511056.